Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 10, 2021, 5:36 PM CDT for Butler County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2021, 5:36 PM CDT (22:36 UTC)
- Expired
- Oct 10, 2021, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.25 in
- Wind
- 40
County Butler County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671
WWUS83 KICT 102236
SPSICT
Special Weather Statement
National Weather Service Wichita KS
536 PM CDT Sun Oct 10 2021
KSZ069-102315-
Butler KS-
536 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of Butler County
through 615 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over
Andover, moving northeast at 55 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Whitewater,
Potwin, Elbing, Burns, Rosalia, Cassoday, Santa Fe Lake, El Dorado
State Park, Augusta Municipal Airport, El Dorado Airport and El
Dorado Lake.
This includes Interstate 35 between Mile Markers 55 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3809 9714 3809 9652 3781 9653 3758 9715
TIME...MOT...LOC 2235Z 234DEG 49KT 3771 9715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 10, 3:29 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Oct 10, 3:29 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 329 PM CDT Sun Oct 10 2021 ...Active weather pattern to bring multiple opportunities for convection and severe weather through mid-week... .SHORT TERM...(This evening through Monday night) Issued at 325 PM CDT Sun Oct 10 2021 As of 16z/11am, a SFC front stretched from the upper Midwest, southwest into central Oklahoma. There, the front intersected a 1000mb surface low, with a dryline extending south into western/central TX. East of the dryline, and south of the frontal boundary, an axis of higher theta-e air was getting pulled slowly north into the Southern Plains, and was just north of the Red River Valley (as of 16z). Aloft, a potent s/w was slowly moving east off the Southern High Plains. Strong height falls, associated with the potent s/w, will continue to overspread the Southern Plains, encouraging the SFC low to deepen. Meanwhile, the mass response should lead to a strengthening LLJ from Texas into southeast Kansas through tonight. The increasing LLJ should allow the axis of higher theta-e air to advect north through eastern Oklahoma, possibly reaching as far north as far southeast Kansas. Meanwhile, strong upper level dynamics will begin to overspread the moistening, and destabilizing, airmass over southern Kansas, with a more rapid development of convection along the frontal boundary in the 21-00z/4pm-7pm timeframe. Near, and just east, of the SFC boundary, SFC-based storms will be possible, especially as that higher theta-e air begins to nose into the area. On the cool side of the front (ie. west of I-35), it should be more of a widespread rain and embedded convection scenario. An anomalously strong mid and upper jet overspreading the area will support strong deep layer shear of 40-50kt, which will be more than supportive of organized convection. On the warm side of the front, modest moistening/destabilization should support 500-1500 j/kg MLCAPE. Deep layer shear vectors will be parallel to the slowly- advancing SFC boundary, which should lead to a rapid upscale growth of convection, likely "zippering" northeast from Oklahoma into southeast Kansas. Given the expected shear/instability combo and storm mode, the primary hazards should be damaging wind and large hail. However, slightly backed SFC winds ahead of the front plus the strengthening LLJ should allow SRH values of 150-250 m2/s2 to be realized across extreme southeast Kansas. At minimum, this should support the potential of rotating updrafts, and it's possible a conditional tornado threat could develop for a small part of our CWA. That said, an unfavorable storm mode (ie. linear/clusters) plus uncertainty in how far north the higher theta-e air will get should keep the tornado threat very conditional. Additionally, 0-3 shear vectors should be more parallel to the developing QLCS, which should also keep the threat of embedded vortices/spinups somewhat lower. Just across the cool side of the boundary, MUCAPE of 500-750 j/kg plus effective shear of 50kt+ may allow a few strong to marginally severe thunderstorms develop, mainly with a hail threat. This threat could extend as far west as the I-35 corridor, gradually spreading east with time as the SFC front progresses east. A heavy rain/flooding threat will be possible through tonight, in addition to the severe weather threat. Strong lift interacting with a 1.5"+ PWat airmass should support moderate to heavy rain, both on the warm and cool side of the SFC boundary. The heaviest precip rates should be focused where the higher risk of deeper convection will exist (ie. east of I-35). Where deeper convection develops, the mean flow oriented parallel to the SFC boundary may support some risk for training of storms initially. However, with time, the SFC boundary should push east more quickly as the s/w begins to lift more quickly northeast tonight. Given the strong lift, higher PWat airmass, and the added convective effects, a widespread 1-3" of rain appears likely along and east of the KS Turnpike. Higher amounts of 3-5" will be possible (mainly far southeast KS). Current 3-6 hr FFG values are fairly high (3-5"), and soils are relatively dry. This calls into question how widespread the risk of flooding/flash flooding will be. However, the likelihood of higher precip rates could overcome some of the above-mentioned limitations. Despite some limitations, confidence has increased enough to go ahead and issue a Flood Watch for southeast Kansas. In the wake of this system, a brief period of dry and cool weather is expected through Monday night. Martin .LONG TERM...(Tuesday through Sunday) Issued at 325 PM CDT Sun Oct 10 2021 In the wake of tonight's s/w, the anomalous WRN U.S. will "reload", so to speak, as we head towards TUE/WED. Strong height falls overspreading the Rockies and Plains should induce a broad, and anomalously strong, LLJ and associated moisture transport. Tonight's convection, and associated cold front, will probably push the effective warm sector south into South Texas. The question, then, is how quickly will this moist, and unstable, airmass return north, and how far north will SFC-based instability reach. Model guidance continue to differ on this, and we'll continue to closely monitor this in later forecasts. On the western edge of the instability axis, discrete cells will be possible, but it appears a transition to more of a linear mode is likely as storms progress east (due to the strong forcing forecast). * The key takeaway at this point is that a synoptically-favorable setup for all-hazards of severe weather will be present late Tuesday into Wednesday, but there remains considerable differences in where the greatest tornado threat will be and where the storm mode will mostly favor large hail and damaging wind. Please stay tuned as we refine the potential threats and areas at greatest risk. The upper trough axis doesn't fully clear our area until Friday or Saturday, so additional chances of showers/storms cannot be ruled out. Eventually, though, that trough should sweep out the moist, unstable airmass, leading to drier and cooler conditions. Martin && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1225 PM CDT Sun Oct 10 2021 Showers will become widespread across southeast Kansas and portions of south central this evening and overnight with embedded thunderstorms. Stronger surface based convection will be possible early this evening across southeast Kansas where severe storms will be possible along the surface cold front. Ceilings will gradually deteriorate tonight as well for locations along/east of the Kansas turnpike to MVFR. Visibilities can also be expected to drop to MVFR or IFR in showers and storms. Rather progressive improvement is expected after sunrise Monday morning. KED && .HYDROLOGY... Issued at 325 PM CDT Sun Oct 10 2021 Numerous thunderstorms will develop by this evening across central and southern Kansas. The combination of strong lift, modest instability, and a moist airmass will support a widespread 1-3" rainfall across much of the area. East of the KS Turnpike, rainfall amounts could approach 3-5" where convection is most persistent. Despite drier soils an higher FFG values (3-5" in 6 hr), the rainfall rates of 1-2"/hr could lead to instances of flash flooding. Where the risk of this occurring is highest, we have hoisted a Flood Watch through tonight. Additional rounds of thunderstorms are possible Tuesday-Thursday, and the risk of flooding may increase and/or expand in area coverage. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 74 54 75 / 90 10 0 40 Hutchinson 51 75 52 73 / 90 0 0 30 Newton 52 73 53 73 / 90 10 0 30 ElDorado 55 72 53 73 / 90 10 0 40 Winfield-KWLD 56 74 53 76 / 90 10 0 40 Russell 46 75 50 73 / 50 0 0 30 Great Bend 47 75 52 71 / 50 0 0 30 Salina 50 76 51 76 / 80 0 0 20 McPherson 51 75 51 73 / 90 0 0 30 Coffeyville 59 73 52 79 / 100 20 0 30 Chanute 57 71 53 77 / 100 30 0 20 Iola 57 71 52 76 / 100 40 0 20 Parsons-KPPF 58 72 52 78 / 100 30 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through Monday morning for KSZ071-072-094>096-098>100. && SHORT TERM...RM LONG TERM...RM AVIATION...KED HYDROLOGY...RM
Hazardous weather outlook, Oct 10, 4:16 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 416 PM CDT Sun Oct 10 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 416 PM CDT Sun Oct 10 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected across much of the area through tonight. While most will not be severe, a few could produce quarter size, or larger, hail and wind gusts in excess of 60 mph. The greatest risk of seeing a few severe thunderstorms is across southeast Kansas. High rainfall rates may produce flash flooding as well, with the best chance east of the Kansas Turnpike. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of thunderstorms, some severe, is expected late Tuesday into Tuesday night. All hazards will be possible, so please stay tuned for updates on where the greatest risk of each hazard will be. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible across southeast Kansas tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
In the hours before
Special weather statement, Oct 10, 5:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
536 PM CDT Sun Oct 10 2021
KSZ069-102315-
Butler KS-
536 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of Butler County
through 615 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over
Andover, moving northeast at 55 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Whitewater,
Potwin, Elbing, Burns, Rosalia, Cassoday, Santa Fe Lake, El Dorado
State Park, Augusta Municipal Airport, El Dorado Airport and El
Dorado Lake.
This includes Interstate 35 between Mile Markers 55 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3809 9714 3809 9652 3781 9653 3758 9715
TIME...MOT...LOC 2235Z 234DEG 49KT 3771 9715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:46 PM CDT | Flood Watch | ICT | Allen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more | 16 hr |
| Oct 10, 5:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 65 min |
| Oct 10, 6:17 PM CDT | Special Weather Statement | ICT | Greenwood | 43 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.